Published Date: July 26, 2018

Full Text Article

A case of gemcitabine-related acute lipodermatosclerosis


Authors: Tim Nyckowski, Sean McGregor, William W Huang


J Oncol Pharm Pract. 2019 Jul;25(5):1271-1274. doi: 10.1177/1078155218788709. Epub 2018 Jul 24.

ABSTRACT

INTRODUCTION: Gemcitabine is a chemotherapeutic agent used to treat several solid organ malignancies. The most common cutaneous toxicities are a mild erythematous rash and pruritus, which are often attributed to infectious etiologies. However, certain clinical characteristics may favor a drug-related reaction. Clinicians should recognize these phenomena to avoid potentially unnecessary antibiotic treatment or withdrawal of chemotherapeutic agents.

OBJECTIVE: We aim to report a case of gemcitabine-related acute lipodermatosclerosis-like eruption, add to the evolving classification of this condition, and highlight developing literature on gemcitabine that may explain this toxicity.

CASE: Dermatology was consulted for presumed cellulitis in a 62-year-old female with pancreatic carcinoma. The patient presented to the emergency department five days after her first dose of gemcitabine with erythema in both lower extremities. A diagnosis of gemcitabine-related acute lipodermatosclerosis was made and the patient was started on topical triamcinolone.

CONCLUSION: It is important to recognize gemcitabine-related acute lipodermatosclerosis in order to avoid unnecessary antibiotic use and disruptions in chemotherapy.

PMID: 30041585DOI: 10.1177/1078155218788709